Minnesota, 2006

Funnel Clouds in Minnesota, September 2, 2006

September 2, 2006 · NWS MPX · 4 events in 4 counties and zones

4 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 8:00 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 2, 8:00 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 AM CDT SAT SEP 2 2006

.UPDATE...
CANCELED THE FLOOD WATCH FOR WEST CENTRAL MINNESOTA. THREAT FOR
HEAVY RAIN HAS MOVED EAST OF THE AREA. WILL BE UPDATING THE HWO SOON
TO MENTION A SMALL THREAT FOR STRONG TO SEVERE THUNDERSTORMS FOR
THIS AFTERNOON FOR CENTRAL...SOUTH CENTRAL AND WEST CENTRAL MN.

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT SAT SEP 2 2006/
DISCUSSION...TODAY THROUGH MONDAY NIGHT
WE DECIDED TO CONTINUE OUR FLOOD WATCH FOR WEST CENTRAL MN THIS
MORNING AS LATEST GFS/NAM AND NGM MODEL RUNS CONTINUES TO DISPLAY A
DIFFLUENT THICKNESS PATTERN IN ADVANCE OF A DIGGING 50H TROUGH
THAT IS EXPECTED TO BECOME VERTICALLY STACKED BY THE TIME IT
REACHES NORTHERN NEBRASKA BY LATE THIS EVENING. WHILE MODEL QPF
SHOW THE PRECIPITATION ACTIVITY WINDING DOWN RAPIDLY AFTER 12Z
THIS MORNING...THE FACT THAT SATELLITE IMAGERY SHOWS THAT DRIER
AIR PUSHING TO THE EAST ON THE SOUTH SIDE OF THE UPPER LOW HAS
PUSHED BACK TOWARDS NORTH DAKOTA AND HAS DRASTICALLY SLOWED ITS
EASTWARD PROGRESS...SUGGESTS A SUSTAINED PERIOD OF HEAVIER
PRECIPITATION ACROSS WEST CENTRAL MN THIS MORNING WITH A WARM
EFFICIENT RAIN PROCESS EXPECTED.

MORE RAIN IS EXPECTED THROUGH THE WEEKEND WITH MOST OF THE QPF
EXPECTED OVER FAR WESTERN MINNESOTA...AND FOR COUNTIES ALONG AND
SOUTH OF THE MINNESOTA RIVER VALLEY.

LONGER TERM...TUESDAY THROUGH FRIDAY
EXTENDED FORECAST DEPICTS FEW CHANGES FROM PREVIOUS PACKAGE.  AS THE
CLOSED LOW PRESSURE SYSTEM PASSES THROUGH THE AREA ON SUNDAY AND
MONDAY...NORTHERLY FLOW WILL BEGIN TO DOMINATE THROUGHOUT THE
ATMOSPHERIC COLUMN.  AFTER TRENDING BELOW NORMAL
INITIALLY...TEMPERATURES WILL RETURN TO NORMAL BY WEEKS END...UNDER
INFLUENCE OF SOUTHERLY WINDS AT THE SURFACE AND ZONAL FLOW ALOFT.
THE EXTENDED PERIOD REMAINS FREE OF PRECIPITATION DUE TO THE DRY
NORTHERLY FLOW...AND THE NEXT SIGNIFICANT CHANCE FOR PRECIPITATION
MAY NOT COME UNTIL NEXT WEEKEND.  MODEL GUIDANCE REMAINS CONSISTENT
WITH PLACEMENT OF KEY FEATURES TONIGHT...BOLSTERING CONFIDENCE IN
PREVIOUS FORECASTS.  NOTABLE ITEMS CLOSE TO AND BEYOND THE END OF
THE EXTENDED PERIOD ARE LIMITED TO THE DEVELOPMENT OF STRONG RIDGING
IN THE WESTERN UNITED STATES AND CANADA...AND THEN THE MOVEMENT OF
THAT RIDING WESTWARD INTO THE GULF OF ALASKA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE
WI...NONE.
&&

RAH/WET/BVS
Hazardous weather outlook, Sep 2, 8:00 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 AM CDT SAT SEP 2 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
900 AM CDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER SOUTH
CENTRAL...CENTRAL AND WEST CENTRAL MINNESOTA...MAINLY ALONG AND
WEST OF A LINE FROM LAKE MILLE LACS TO THE TWIN CITIES... TO
ALBERT LEA. SOME STORMS MAY PRODUCE HAIL AND GUSTY WINDS... AND A
FEW STORMS MAY EVEN BECOME SEVERE DURING THE AFTERNOON OR EARLY
EVENING. BRIEF HEAVY RAIN AND LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING ACROSS CENTRAL...SOUTH CENTRAL AND WEST CENTRAL MINNESOTA.

TDK

In the hours before

Special weather statement, Sep 2, 12:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT SAT SEP 2 2006

MNZ084-021845-
WASECA-
116 PM CDT SAT SEP 2 2006

...SIGNIFICANT WEATHER ALERT FOR WASECA COUNTY UNTIL 145 PM CDT...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING STRONG THUNDERSTORMS 12 MILES SOUTHWEST OF WASECA
AND MOVING NORTH AT 15 MPH.

ONE HALF INCH HAIL IS EXPECTED WITH THESE STORMS.

PEOPLE IN WASECA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

KAT
Special weather statement, Sep 2, 12:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
124 PM CDT SAT SEP 2 2006

MNZ076-021900-
LE SUEUR-
124 PM CDT SAT SEP 2 2006

...SIGNIFICANT WEATHER ALERT FOR LE SUEUR COUNTIES UNTIL 200 PM
CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS 10 MILES SOUTHEAST OF LE
CENTER...AND MOVING NORTH AT 10 MPH.

ONE HALF INCH HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  5 MILES SOUTHEAST OF LE CENTER BY 200 PM.

PEOPLE IN EASTERN LE SUEUR COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

The radar

The Minneapolis radar (KMPX), 118 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kandiyohi

When
September 2, 12:40 PM CST
Where
Kandiyohi County, 2 mi E of Blomkest
Reported by
TRAINED SPOTTER
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Three separate reports, including two from trained spotters.

Funnel Cloud, Faribault

When
September 2, 1:00 PM CST
Where
Faribault County, Wells
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Multiple reports.

Funnel Cloud, Renville

When
September 2, 2:10 PM CST
Where
Renville County, 4 mi SW of Buffalo Lake
Reported by
LAW ENFORCEMENT
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Videotaped by law enforcement officer.

Funnel Cloud, Blue Earth

When
September 2, 2:17 PM CST
Where
Blue Earth County, 3 mi SE of Good Thunder
Reported by
GENERAL PUBLIC
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Multiple reports.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534410, 5534409, 5534407, 5534408.